North Dakota, 2015

Hail in North Dakota, September 4, 2015

September 4, 2015 · NWS FGF · 2 events in 2 counties and zones

Despite extensive cloud cover over northeast North Dakota, a strong upper level disturbance kicked off a few strong thunderstorms around the noon hour. The upper level disturbance could be seen in both satellite and radar imagery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Despite extensive cloud cover over northeast North Dakota, a strong upper level disturbance kicked off a few strong thunderstorms around the noon hour. The upper level disturbance could be seen in both satellite and radar imagery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 8:41 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 4, 8:41 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 AM CDT FRI SEP 4 2015

.UPDATE...
ISSUED AT 941 AM CDT FRI SEP 4 2015

THE MAIN UPPER WAVE IS STILL LIFTING THROUGH SOUTH DAKOTA...AND
SOME SCATTERED SHOWERS AND STORMS ARE BEGINNING TO ENTER THE
SOUTHERN CWA. ALL ELEVATED AT THIS POINT AS THE SFC IS STILL
CAPPED. ADJUSTED POPS IN THE NEXT FEW HOURS...BUMPING THEM UP IN
THE SOUTH AND DOWN IN THE NORTHWEST. SEVERE POTENTIAL STILL IS
UNCERTAIN WITH HOW MUCH CLOUDS WE HAVE. THE LOW CLOUDS HAVE BEEN
DISSIPATING BUT SOME HIGHER CIRRUS IS STARTING TO COME IN FROM THE
SOUTHWEST. AT THIS POINT THINK THERE SHOULD STILL BE ENOUGH
INSTABILITY FOR WHEN THE WAVE COMES THROUGH THIS AFTERNOON FOR
SOME STORMS...SO WILL KEEP THE SEVERE MENTION THIS AFTERNOON.

UPDATE ISSUED AT 652 AM CDT FRI SEP 4 2015

LOW CLOUDS HAVE BECOME FAIRLY WIDESPREAD OUTSIDE OF THE IMMEDIATE
VALLEY AND ADJUSTED SKY ACCORDINGLY. MOST GUIDANCE INDICATES THESE
CIGS WILL DISSIPATE BY LATE MORNING...AND NO CHANGES NEEDED TO MAX
TEMPS TODAY.

THE UPPER WAVE TO WATCH FOR TODAY CAN BE SEEN ON WATER VAPOR
IMAGERY ACROSS SOUTH DAKOTA...ALONG WITH ASSOCIATED RADAR RETURNS.
THIS MAY BE A BIT QUICKER THAN ORIGINALLY THOUGHT...BUT MAIN IDEAS
REGARDING SEVERE WEATHER POTENTIAL STILL ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 333 AM CDT FRI SEP 4 2015

THE MAIN CONCERN WILL BE SEVERE THUNDERSTORM AND HEAVY RAIN
POTENTIAL THIS AFTERNOON AND EVENING.

SOUTHWEST FLOW ALOFT CONTINUES...WITH A STRONGER UPPER LEVEL WAVE
APPROACHING THE REGION (AND MOVING THROUGH THIS
AFTERNOON/EVENING). THE HOT AND HUMID AIRMASS WILL REMAIN IN
PLACE AS THE SFC BOUNDARY REMAINS LOCATED THROUGH CENTRAL ND. THE
FORCING FROM THIS SHORTWAVE WILL INTERACT WITH STRONG INSTABILITY
LIKELY LEADING TO A CLUSTER OF STRONG STORMS. 0-6KM BULK SHEAR
REMAINS RELATIVELY WEAK...BUT DOES INCREASE IN ASSOCIATION WITH
THE SHORTWAVE. THE COMBINATION OF INSTABILITY AND DEEP LAYER SHEAR
SHOULD BE SUFFICIENT FOR SEVERE STORMS (SPC INDICATES A SLIGHT
RISK). CAM GUIDANCE IS IN GOOD AGREEMENT AS THE 00Z SPC SSEO
INDICATES VERY HIGH PROBABILITIES OF STRONG UPDRAFT HELICITY AND
WIND GUST POTENTIAL FROM THE DEVILS LAKE BASIN INTO THE NORTHERN
RED RIVER VALLEY. THIS WOULD APPEAR TO BE THE MOST LIKELY AREA
GIVEN WHERE THE SFC BOUNDARY IS CURRENTLY LOCATED. TO THE
SOUTH...NOT SURE THE EXTENT OF STORMS GIVEN THE WARM MID-LEVEL
TEMPS (CAPPING) AND WEAKER FORCING. DID KEEP CHC POPS SINCE IF A
STORM OR TWO CAN DEVELOP THEY SHOULD BE SEVERE. DAMAGING HAIL AND
WINDS APPEAR TO BE THE MAIN THREATS. LOW LEVEL SHEAR IS RELATIVELY
WEAK WHICH LIMITS TORNADO POTENTIAL (ALTHOUGH STILL NOT
IMPOSSIBLE).

HEAVY RAINFALL WILL ALSO BE A CONCERN...AND WPC INDICATES A
SLIGHT RISK FOR EXCESSIVE RAINFALL. ALTHOUGH THE FORCING SIGNALS
FOR WIDESPREAD HEAVY RAINFALL ARE WEAK...MOISTURE IS VERY HIGH
WITH MODELS SUGGESTING PWATS OVER 2 INCHES. CAM GUIDANCE INDICATES
HIGH RAINFALL RATES (> 1 INCH/HOUR). GIVEN THESE FACTORS WILL
MENTION LOCALLY HEAVY RAINFALL POSSIBLE (RW+) ACROSS THE DVL BASIN
AND NORTHERN VALLEY. TRAINING STORMS ALONG THE LOW LEVEL BOUNDARY
COULD LEAD TO ISOLATED FLASH FLOODING...BUT THE PROGRESSIVE NATURE
OF THIS SYSTEM COMBINED WITH NORMAL SOIL MOISTURE WILL LIMIT
WIDESPREAD FLASH FLOOD POTENTIAL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 333 AM CDT FRI SEP 4 2015

SATURDAY-SUNDAY...SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL
WILL CONTINUE TO BE THE CONCERNS. THERE WILL A BREAK EARLY
SATURDAY BEFORE THE NEXT STRONGER SHORTWAVE MOVES THROUGH THE
REGION...LEADING TO LIKELY THUNDERSTORM CHANCES...AND THE
POTENTIAL FOR STRONG TO SEVERE STORMS. WILL NEED TO WAIT AND
ATTEMPT TO FIGURE OUT DETAILS GIVEN SUBTLE MODEL DIFFERENCES THAT
REMAIN. THE MAIN UPPER LOW SWINGS INTO SOUTH CENTRAL CANADA BY
SUNDAY EVENING...SENDING A STRONGER COLD FRONT THROUGH THE REGION
SOMETIME ON SUNDAY...WHICH COULD AGAIN LEAD TO AN AREA OF STRONGER
THUNDERSTORMS.

MONDAY-THURSDAY...THE MUCH COOLER TEMPS WILL BE THE MAIN STORY FOR
THE START OF THIS PERIOD. IT WILL BE BREEZY ON MONDAY AS THE SFC LOW
PULLS AWAY...WITH HIGHS IN THE 60S AND 70S. TEMPS ON TUESDAY LOOK TO
REMAIN IN THE 60S FOR MOST AREAS...WITH AREAS NEAR THE CANADIAN
BORDER POSSIBLY STRUGGLING TO HIT 60. IN GENERAL...MUCH OF THE
PERIOD LOOKS TO BE QUIET UNDER THE INFLUENCE OF HIGH
PRESSURE...ALTHOUGH THE GFS/ECMWF ARE AT ODDS WITH EACH OTHER WITH
THE DEGREE OF AMPLIFICATION IN THE PATTERN BY THE MIDDLE OF NEXT
WEEK...WHICH WOULD IMPACT TEMP TRENDS AND MINOR RAIN CHANCES WITH
EMBEDDED IMPULSES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 652 AM CDT FRI SEP 4 2015

MVFR/IFR CIGS EXPECTED TO DISSIPATE BY LATE MORNING. MAIN
CHALLENGE WILL THEN BECOME THUNDER POTENTIAL. BEST CHANCES APPEAR
TO BE FROM KDVL INTO THE NORTHERN RED RIVER VALLEY...WITH
ISOLD/SCATTERED ACTIVITY TO THE SOUTH OF THIS AREA. WILL AMEND
TAFS WHERE AND IF CONFIDENCE INCREASES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...TG
Hazardous weather outlook, Sep 4, 3:03 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
403 AM CDT FRI SEP 4 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
403 AM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY...SCATTERED
TO NUMEROUS SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANTICIPATE SEVERAL DAMAGE REPORTS FROM LARGE HAIL AND STRONG
WINDS. THE POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL THAT
MAY LEAD TO FLASH FLOODING.

ELSEWHERE...SEVERE STORMS AND HEAVY RAINFALL ARE POSSIBLE.
HOWEVER...CONFIDENCE WITH COVERAGE AND INTENSITY OF THESE STORMS
IS MUCH LOWER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED
TO CONTINUE SATURDAY AND SUNDAY. A COUPLE MORE ROUNDS OF
THUNDERSTORMS WILL MOVE THROUGH THE REGION...WITH STRONGER STORMS
HAVING THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON.

TG

In the hours before

Special weather statement, Sep 4, 10:21 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1121 AM CDT FRI SEP 4 2015

NDZ007-008-016-054-041700-
PEMBINA ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
CAVALIER ND-
1121 AM CDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER...
SOUTHWESTERN PEMBINA AND CENTRAL WALSH COUNTIES UNTIL NOON CDT...

AT 1120 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARK RIVER...OR 19 MILES WEST OF GRAFTON...MOVING NORTH AT 25
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDINBURG AROUND 1135 AM CDT.
  CRYSTAL...GARDAR AND UNION AROUND 1140 AM CDT.
  MOUNTAIN AND HENSEL AROUND 1150 AM CDT.
  CONCRETE AROUND 1155 AM CDT.
  CAVALIER...AKRA AND BACKOO AROUND 1200 PM CDT.

LAT...LON 4889 9757 4827 9768 4828 9795 4890 9798
TIME...MOT...LOC 1620Z 182DEG 41KT 4835 9782

VG

The radar

The Fargo/Grand Forks radar (KMVX), 114 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Walsh

When
September 4, 10:40 AM CST
Where
Walsh County, 2.29 mi E of Edinburg
Measured
1 in hail
Reported by
Public
Coordinates
48.500, -97.800

A very quick downpour of rain also occurred.

Hail, Ramsey

When
September 4, 11:50 AM CST
Where
Ramsey County, 2.12 mi SSW of Crary
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.040, -98.640

Very heavy rain and occasional large hail fell along Highway 2, about three miles east of the Crary rest area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592964, 592965.